Alcohol and Antibiotics: Is Mixing Them Really That Dangerous?

Megan N. Brown, PharmD, RPh
Megan N. Brown, PharmD, RPh is a public health pharmacist with fellowship training in drug information and health communications.
Posted on

Have you ever called a pharmacist to confirm whether it’s really a bad idea to have a drink while taking antibiotics? You wouldn’t be the first person.

Here’s the bottom line: it’s best not to drink alcohol while you’re sick, since alcohol affects the way we heal from infections. But there are specific antibiotics you should never take with alcohol. We’ll talk about which ones those are below.

 

 

How alcohol impacts infections and healing

For a few seconds, let’s put antibiotics aside and focus on alcohol. On its own, even a few glasses of alcohol can make it easier for you to get sick and harder for you to get well. Here’s how:

 

How alcohol interacts with antibiotics

Individually, antibiotics and alcohol can cause significant side effects.

Putting alcohol and antibiotics together can make these side effects even worse.

On top of that, when some antibiotics are mixed with alcohol, the reactions can be much more severe than an upset stomach. Below, we’ll talk about those severe reactions and which antibiotics to look out for.

 

 

Dangerously high blood pressure

When taken with alcohol, a class of drugs known as monoamine oxidase inhibitors (MAOIs, for short) can result in dangerously high blood pressure, possibly leading to serious events like heart attacks. This class includes antidepressants and the popular antibiotic, linezolid (Zyvox).

How does this reaction happen?

MAOIs interfere with the breakdown of tyramine, a substance found in drinks like red wine, sherry, lagers and draught beers, as well as fermented foods. Even alcohol-free and low-alcohol beers can contain tyramine.

As a result, tyramine builds up in your body. When there’s too much tyramine around, levels of hormones like adrenaline increase. Adrenaline is the same hormone that makes your heart rate go up in exciting or stressful situations. In large amounts, it can cause dangerous increases in blood pressure.

To avoid this reaction, don’t drink alcoholic beverages for at least two weeks after you stop taking linezolid.

 

Serious heart and abdominal effects

The antibiotics below—even in topical forms like ointments—can lead to quite serious heart and GI reactions if you take them with or near the same time as alcohol.

Here, we’re not just talking about the beverages you can grab from wine, beer, and spirits shops. Other alcohol-containing products like mouthwashes (unless you opt for the alcohol-free versions!) and cough syrups can cause severe reactions with these drugs too. Combined with alcohol, these antibiotics decrease your body’s alcohol tolerance and result in symptoms like:

Think: worst hangover ever! These symptoms can last anywhere from 30 minutes to several hours.

Be aware: Drinking alcohol with certain antifungal medications—including azoles (like metronidazole, ketoconazole, tinidazole (Tindamax) and benznidazole) and griseofulvin—can also cause this reaction.

How does this reaction happen?

Health professionals call the above group of symptoms a “disulfiram-like” reaction. Why? Well, disulfiram is an anti-alcoholism drug that quickly causes this reaction when alcohol is consumed to discourage further drinking.

Normally, your liver breaks down alcohol by converting it first to acetaldehyde, which is toxic to the body, and then to acetate. Like disulfiram, the above antibiotics and antifungals, cause a buildup of acetaldehyde in the body, which lead to those nasty symptoms we talked about earlier.

To avoid this reaction, you may need to wait several days after taking one of these medications to drink alcohol again:

Recommended wait times aren’t given for other medications in this list. If you want to test drinking alcohol for yourself, it’s best to try it out in very small amounts.

 

 

Severe liver damage

Isoniazid and ketoconazole may cause a disulfiram-like reaction if taken with alcohol, but there’s more. On their own, these two drugs can cause liver damage and even liver failure, and combining either of them with alcohol increases the risk of severe liver damage even more. Signs of a damaged liver could include:

How does this reaction happen?

As isoniazid gets broken down in the liver, it becomes toxic. Ketoconazole is also toxic in the liver, but scientists don’t know exactly why. And alcohol can cause liver damage when there’s too much for the liver to break down and toxins build up. It’s especially risky when the liver is old and doesn’t work as well or when the liver is trying to process other drugs and toxins at the same time.

To be on the safe side, don’t drink alcohol while you’re taking isoniazid or ketoconazole. If you’re taking isoniazid for months at a time to treat a serious infection like tuberculosis, talk to your doctor about if or when it might be safe for you to drink alcohol again.

 

The bottom line

In this post, we discussed how drinking alcohol while taking antibiotics can cause some pretty undesirable side effects. But keep in mind that we were talking about antibiotics and periodic use of alcohol, not drinking to excess or alcoholism. The effects of alcoholism can have much more profound, lasting effects on your immune system and your liver, especially when using antibiotics too.

 

Put drug prices & coupons in your pocket!
We'll text you a link to download our free Android or iPhone app
Get GoodRx Mobile App

Drugs featured in this story

Filed under